K2: Important Facts all Clinicians Need to Know


SWEET Institute- K2: 2 Important Facts all Clinicians Need to Know

"He used K2, cocaine, and heroin. He says he takes his medications, but he keeps going in and out of the hospital.

The team does not know what to do,” lamented Maryann, the clinician on the HOPE ACT team, discussing the case with Rodis, the team consultant. Maryann was alluding to Raj, who often meets with her, but she wonders whether he really wants to get better.

 

I introduced the above case in an article entitled, New Strategies for Substance Use Assessment: 5 Reasons Why (The first in the series, New Strategies for Substance Use Assessment; see the article referenced for more details). Part of the new strategies for substance use assessment is arming ourselves with knowledge, so we become more effective at asking, assessing, formulating, implementing, and tracking, as part of the therapeutic process. With this in mind, here are two important facts about K2 that all of us need to know.

 

They are NOT synthetic marijuana

SWEET Institute- K2- Important Facts all Clinicians Need to Know.jpg

Yes, they are referred as such, but no, K2 is not marijuana. K2 belongs to a class of chemical compounds that bind to the same receptors that other substances, like marijuana bind and occupy. However, unlike marijuana that is found in plants, K2 consists of chemicals that are sprayed or soaked into plants or other types of materials. As you can expect, because they bind to the same types of receptors common to marijuana, known as cannabinoid receptors, K2 produces some of the same effects as cannabis. But these are only some of the resulting effects when K2 is consumed, which takes us to the second important fact below.

 

The adverse effects are dangerous

 

I often explain to clinicians, patients and clients, how alcohol, a legal substance, has been the cause of so many deaths, and physical, psychiatric, and social impairments. The sale and purchase of K2 are legal in some states, while illegal in others, but just like alcohol, the adverse effects are detrimental in ways that seem to be overlooked by many.

K2: Important Facts all Clinicians Need to Know.jpg

When used in certain quantities, K2 can lead to intoxication and even death. But in the absence of intoxication or death, K2 can lead to adverse effects, such as hypertension (high blood pressure), and tachycardia (increased hear rate), in turn, leading to arrhythmias (irregular heart rate) and myocardial infarctions (heart attacks). K2 also causes a variety of neuropsychiatric adverse effects, such as seizure, agitation, and psychotic symptoms, like hallucinations and delusions. “I saw this guy walking in the traffic, in front of cars, just after I had given him some K2. This is crazy, doctor. I got so scared and guilty. I gave it to him, he’s a kid, and I never thought that could happen.” One of my patients said this to me, while crying inconsolably, asking me to help him. The dangers of K2 are undeniable, but many people still don’t know about them or fail to appreciate them. It is therefore incumbent upon us to start the conversation with our patients and clients, and this is part of new strategies for substance use assessment.

 

New Strategies for Mental Health Assessment2.jpg

There is an art and science to asking questions about substance use.  Patients and clients will tell you they do not use substances, because they may, in fact, have been in sobriety for the past two months or more. Framing substance use disorder the same way you or I would a chronic condition like diabetes and hypercholesterolemia, will help us understand that sobriety of two months or more does not mean the absence of substance use disorder, similar to the way a finger stick of 99 does not mean eradication of diabetes. As a result, whenever the preliminary answer to the question of use of mind-altering substances is “no,” I never stop there, and 99% of the time, there is in fact a substance use disorder. I have also become curious about something interesting, as it relates to the types of answers I receive when I ask about K2. "Oh no, I would never touch that stuff,” or “This stuff is not for me. It can kill you, man," or “I see people dying on K2, or do crazy stuff. No way.” Patients and clients bear witness to the dangers and adverse effects of K2. How can we capitalize on the principle of social currency and that of peer ship, to help our patients and clients, like Raj, who uses K2, a dangerous drug with significant adverse effects? After all, this is in line with the principle of harm reduction.

My hope is that you use the fundamental principles outlined in these articles, implement them, and look for additional resources to continue to provide excellent care to your patients and clients. Thank you for continuing to share your experiences and for allowing me on this noble journey with you. Until soon.

 

Your friend and colleague,

Mardoche



For more in this series of articles, check below!


SWEET Institute- Mardoche Sidor, MD

Dr. Sidor is quadruple board certified in psychiatry, with board certification in General adult, Child and adolescent, Addiction, and Forensic, psychiatry. He also has additional training in public psychiatry, in several treatment modalities, in addition to his teaching, supervision, mentorship, and management, experience. Some of his passions are public speaking, leadership, business, and research, in addition to program development and project management. His overall goal is to empower all health care professionals throughout the United States and globally, towards ensuring the continuity of excellent patient care, while balancing the need to take care of themselves. Dr. Sidor is the main instructor for the SWEET Institute, and he is currently an Assistant Professor of Psychiatry at Columbia University. He is also the past-Medical Director for CASES (Center for Alternative Sentencing and employment Services), and he speaks and writes fluently in six (4) languages—French, English, Spanish, Creole, and has intermediate proficiency in Portuguese and Italian.


References:

  1. Law, R; Schier, J; Martin, C; Chang, A; Wolkin, A; Centers for Disease Control, (CDC) (12 June 2015). "Notes from the Field: Increase in Reported Adverse Health Effects Related to Synthetic Cannabinoid Use - United States, January-May 2015". MMWR. Morbidity and Mortality Weekly Report. 64(22): 618–9.
  2. Mir, A; Obafemi, A; Young, A; Kane, C (December 2011). "Myocardial infarction associated with use of the synthetic cannabinoid K2". Pediatrics. 128 (6): e1622–7.
  3. Schneir, AB; Baumbacher, T (December 13, 2011). "Convulsions Associated with the Use of a Synthetic Cannabinoid Product". Journal of Medical Toxicology. 8 (1): 62–4.
  4. Vardakou, I; Pistos, C; Spiliopoulou, Ch (2010). "Spice drugs as a new trend: Mode of action, identification and legislation". Toxicology Letters. 197 (3): 157–62.
  5. Auwärter, V.; et al. (2009). "'Spice' and other herbal blends: harmless incense or cannabinoid designer drugs?” Journal of mass spectrometry: JMS. 44 (5): 832–837.
  6. Every-Palmer, S (2010). "Warning: Legal synthetic cannabinoid-receptor agonists such as JWH-018 may precipitate psychosis in vulnerable individuals". Addiction. 105 (10): 1859–60.
  7. Müller, H.; Sperling, W.; Köhrmann, M.; Huttner, H.; Kornhuber, J.; Maler, J. (2010). "The synthetic cannabinoid Spice as a trigger for an acute exacerbation of cannabis induced recurrent psychotic episodes". Schizophrenia Research. 118 (1–3): 309–310.